Eigenmodes of the damped wave equation and small hyperbolic subsets
Annales de l'Institut Fourier, Volume 64 (2014) no. 3, pp. 1229-1267.

We study stationary solutions of the damped wave equation on a compact and smooth Riemannian manifold without boundary. In the high frequency limit, we prove that a sequence of β-damped stationary solutions cannot be completely concentrated in small neighborhoods of a small fixed hyperbolic subset made of β-damped trajectories of the geodesic flow.

The article also includes an appendix (by S. Nonnenmacher and the author) where we establish the existence of an inverse logarithmic strip without eigenvalues below the real axis, under a pressure condition on the set of undamped trajectories.

Sur une variété riemannienne, lisse, compacte et sans bord, on étudie les solutions stationnaires de l’équation des ondes amorties. Dans la limite haute fréquence, on démontre qu’une suite de solutions stationnaires β-amorties ne peut pas être complètement concentrée dans des petits voisinages d’un petit sous-ensemble hyperbolique fixé qui est formé de trajectoires β-amorties du flot géodésique.

L’article contient aussi un appendice (de S. Nonnenmacher et de l’auteur) dans lequel on établit l’existence d’une bande de taille inverse logarithmique sans valeurs propres en dessous de l’axe réel lorsque l’ensemble des trajectoires non amorties vérifie une hypothèse de pression négative.

DOI: 10.5802/aif.2879
Classification: 58J51, 35P20, 81Q12, 81Q20, 37D20
Keywords: nonselfadjoint operators, semiclassical analysis, eigenmodes, damped wave equation, uniform hyperbolicity, topological pressure
Mot clés : opérateurs non auto-adjoints, analyse semi-classique, modes propres, équation des ondes amorties, hyperbolicité uniforme, pression topologique
Rivière, Gabriel 1

1 Université Lille 1 U.F.R. de Mathématiques Laboratoire Paul Painlevé (U.M.R. CNRS 8524) 59655 Villeneuve d’Ascq Cedex (France)
@article{AIF_2014__64_3_1229_0,
     author = {Rivi\`ere, Gabriel},
     title = {Eigenmodes of the damped wave equation and small hyperbolic subsets},
     journal = {Annales de l'Institut Fourier},
     pages = {1229--1267},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {64},
     number = {3},
     year = {2014},
     doi = {10.5802/aif.2879},
     zbl = {06387306},
     mrnumber = {3330169},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.2879/}
}
TY  - JOUR
AU  - Rivière, Gabriel
TI  - Eigenmodes of the damped wave equation and small hyperbolic subsets
JO  - Annales de l'Institut Fourier
PY  - 2014
SP  - 1229
EP  - 1267
VL  - 64
IS  - 3
PB  - Association des Annales de l’institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.2879/
DO  - 10.5802/aif.2879
LA  - en
ID  - AIF_2014__64_3_1229_0
ER  - 
%0 Journal Article
%A Rivière, Gabriel
%T Eigenmodes of the damped wave equation and small hyperbolic subsets
%J Annales de l'Institut Fourier
%D 2014
%P 1229-1267
%V 64
%N 3
%I Association des Annales de l’institut Fourier
%U http://www.numdam.org/articles/10.5802/aif.2879/
%R 10.5802/aif.2879
%G en
%F AIF_2014__64_3_1229_0
Rivière, Gabriel. Eigenmodes of the damped wave equation and small hyperbolic subsets. Annales de l'Institut Fourier, Volume 64 (2014) no. 3, pp. 1229-1267. doi : 10.5802/aif.2879. http://www.numdam.org/articles/10.5802/aif.2879/

[1] Anantharaman, N. Entropy and the localization of eigenfunctions, Ann. of Math., Volume 168 (2008) no. 2, pp. 438-475 | MR | Zbl

[2] Anantharaman, N. Spectral deviations for the damped wave equation, Geom. Func. Anal., Volume 20 (2010), pp. 593-626 | MR | Zbl

[3] Anantharaman, N.; Nonnenmacher, S. Half delocalization of eigenfunctions of the Laplacian on an Anosov manifold, Ann. Inst. Fourier (Grenoble), Volume 57 (2007), pp. 2465-2523 | Numdam | MR | Zbl

[4] Asch, M.; Lebeau, G. The spectrum of the damped wave operator for a bounded domain in 2 , Exp. Math., Volume 12 (2003), pp. 227-240 | MR | Zbl

[5] Bouzouina, A.; Robert, D. Uniform semiclassical estimates for the propagation of quantum observables, Duke Math. Jour., Volume 111 (2002), pp. 223-252 | MR | Zbl

[6] Bowen, R.; Ruelle, D. The ergodic theory of Axiom A flows, Inv. Math., Volume 29 (1975), pp. 181-202 | MR | Zbl

[7] Burq, Nicolas Mesures semi-classiques et mesures de défaut (d’après P. Gérard, L. Tartar et al.), Astérisque (Séminaire Bourbaki), Volume 245, Société Mathématique de France, 1996–1997, pp. 167-196 | Numdam | Zbl

[8] Burq, Nicolas; Christianson, H. Imperfect control for the damped wave equation, 2009 (announcement)

[9] Burq, Nicolas; Zworski, M. Geometric control in the presence of a black box, J. Amer. Math. Soc., Volume 17 (2004), pp. 443-471 | MR | Zbl

[10] Christianson, H. Semiclassical nonconcentration near hyperbolic orbits, J. Funct. Anal., Volume 246 (2007), pp. 145-195 Corrigendum to “Semiclassical nonconcentration near hyperbolic orbits”, J. Funct. Anal., 258, 1060–1065 (2009) | MR | Zbl

[11] Christianson, H. Applications of Cutoff Resolvent Estimates to the Wave Equation, Math. Res. Lett., Volume 16 (2009), pp. 577-590 | MR | Zbl

[12] Christianson, H. Quantum Monodromy and Non-concentration Near a Closed Semi-hyperbolic Orbit, Trans. Amer. Math. Soc., Volume 363 (2011), pp. 3373-3438 | MR | Zbl

[13] Christianson, H.; Schenck, E.; Vasy, A.; Wunsch, J. From resolvent estimates to damped waves, To appear in “Journal d’Analyse Mathématique” arXiv:1206.1565 (2012)

[14] Colin de Verdière, Yves; Parisse, Bernard Équilibre instable en régime semi-classique. I. Concentration microlocale, Comm. Partial Differential Equations, Volume 19 (1994) no. 9-10, pp. 1535-1563 | MR | Zbl

[15] Dimassi, M.; Sjöstrand, J. Spectral Asymptotics in the Semiclassical Limit, Cambridge University Press, 1999 | MR | Zbl

[16] Helffer, B.; Martinez, A.; Robert, D. Ergodicité et limite semi-classique, Commun. Math. Phys., Volume 109 (1987), pp. 313-326 | MR | Zbl

[17] Hitrik, M. Eigenfrequencies for Damped Wave Equations on Zoll manifolds, Asympt. Analysis, Volume 31 (2002), pp. 265-277 | MR | Zbl

[18] Hitrik, M. Eigenfrequencies and Expansions for Damped Wave Equations, Methods and Applications of Analysis, Volume 10 (2003), pp. 543-564 | MR | Zbl

[19] Hörmander, Lars The analysis of linear partial differential operators. III, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 274, Springer-Verlag, Berlin, 1985, pp. viii+525 (Pseudodifferential operators) | MR | Zbl

[20] Katok, Anatole; Hasselblatt, Boris Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995, pp. xviii+802 (With a supplementary chapter by Katok and Leonardo Mendoza) | MR | Zbl

[21] Lebeau, G. Équation des ondes amorties, Algebraic and geometric methods in mathematical physics (Kaciveli 1993), Volume 19, Math. Phys. Stud., 1996, pp. 73-109 | Zbl

[22] Nonnenmacher, S. Spectral theory of damped quantum chaotic systems, Journées Équations aux Dérivées Partielles (2011) (Exp. No. 9, avalaible at http://jedp.cedram.org/) | DOI | Numdam

[23] Nonnenmacher, S.; Zworski, M. Quantum decay rates in chaotic scattering, Acta Math., Volume 203 (2009), pp. 149-233 | MR | Zbl

[24] Pesin, Yakov B. Dimension theory in dynamical systems, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1997, pp. xii+304 (Contemporary views and applications) | MR | Zbl

[25] Rivière, Gabriel Delocalization of slowly damped eigenmodes on Anosov manifolds, Comm. Math. Phys., Volume 316 (2012) no. 2, pp. 555-593 | DOI | MR | Zbl

[26] Royer, J. Analyse haute fréquence de l’équation de Helmholtz dissipative, Université de Nantes (2010) (Ph. D. Thesis avalaible at http://tel.archives-ouvertes.fr/tel-00578423/fr/)

[27] Schenck, E. Energy decay for the damped wave equation under a pressure condition, Comm. Math. Phys., Volume 300 (2010), pp. 375-410 | MR | Zbl

[28] Schenck, E. Exponential stabilization without geometric control, Math. Research Letters, Volume 18 (2011), pp. 379-388 | MR | Zbl

[29] Sjöstrand, J. Asymptotic distributions of eigenfrequencies for damped wave equations, Publ. RIMS, Volume 36 (2000), pp. 573-611 | Zbl

[30] Toth, John A.; Zelditch, Steve L p norms of eigenfunctions in the completely integrable case, Ann. Henri Poincaré, Volume 4 (2003) no. 2, pp. 343-368 | MR | Zbl

[31] Zelditch, Steve Recent developments in mathematical quantum chaos, Current developments in mathematics, 2009, Int. Press, Somerville, MA, 2010, pp. 115-204 | MR | Zbl

[32] Zworski, Maciej Semiclassical analysis, Graduate Studies in Mathematics, 138, American Mathematical Society, Providence, RI, 2012, pp. xii+431 | MR | Zbl

Cited by Sources: